Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Personality Permanently Affected by Concerta

Hi I have been on Concerta 56mg - 72mg on and off for several years. However, recently I came across a study that showed that long term use of the med impairs brain cells so I stopped abruptly. It has been years since I have been completely off the drug and I noticed that I have lost alot of my personality. I used to be so bubbly talkative and hammy. I no longer possess any of those qualities anymore, among other issues and I feel that they may be due to the long term use of the drug. I am down because I now have difficulties connecting with people and making friends the way I used to.  I have become boring with no personality.  Is there anyway to undo this? Does anyone have similar experiences.
3 Responses
189897 tn?1441130118
COMMUNITY LEADER
     The conclusion of the first study was, "which could result in further decreases in dopaminergic signaling when the individual with ADHD is not medicated (i.e. over weekend holidays)."   duh, of course you will have less dopaminergic signaling when you are off the medication.   The whole reason you are on it is to increase the signaling.   Also, it was billed as a long term study - and it lasted one year.  Many, many people have been on the medication for years and years and years will no ill effects.
    The second study dealt only with rats who do not have ADHD.  It is true that if you abuse stim meds you will have problems.  Thats why it is so difficult to fill your perscription.   Read the comments by Michael Sheehan  below the article to see why it doesn't apply.   And nothing in the last link talked about damage to brain cells.  
    In short, ritalin has been in use for at least 35 years.  If there was any long term effects, it would easily have been noticed by now.   What has been noticed by the way, is what happens if you do have ADHD and don't get proper treatment (meds and behavioral modification techniques).  You self medicate, and tend to have much more depression and anxiety then the person who got treatment.
189897 tn?1441130118
COMMUNITY LEADER
   I would really love to see that study or a link to it.   I get updates on  adhd research and I have never seen this study or anything like it.   In fact, I can't conceive how it could be anything but a casual relationship and thus invalid.  So would really like to know more about it, and where it appeared (a "Natural" news site?)
    In answer to your question.  Kind of sounds like you are depressed.  Depression is a known co-disorder of ADD/ADHD and is many times caused by AD/HD.  So if the AD/HD is not being treated, the depression returns.
    Oh!  I assume that you were prescribed Concerta because you were diagnosed with AD/HD?
   Are you getting a good nights sleep?  Are you finding it harder to fall asleep since going off the Concerta?
Avatar universal
Yes I was diagnosed with ADHD. My sleep has always been good even with Concerta. If I am depressed, I am not more depressed now than I was before but the difference is my personality.

Here are the studies that suggest long term effects, let me know your thoughts. They are mostly for Ritalin http://www.medicaldaily.com/long-term-ritalin-use-adhd-may-worsen-symptoms-and-reduce-drug-efficacy-245927
http://www.thefix.com/content/research-shows-ritalin-causes-long-term-brain-injury. . http://www.drugs.com/sfx/methylphenidate-side-effects.html
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?